Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 2001, 11:38 AM CDT for Fillmore County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 11:38 AM CDT (16:38 UTC)
- Expired
- Apr 5, 2001, 12:00 PM CDT
- In force
- 22 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 11:50 AM CDT | Hail 0.75 | Peterson, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS53 KARX 051641 SVRLSE MNC045-051700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1138 AM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTHEAST MINNESOTA * UNTIL NOON CDT * AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF RUSHFORD VILLAGE...OR ABOUT 6 MILES NORTHEAST OF PRESTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR RUSHFORD VILLAGE AT 1145 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ RIECK LAT...LON 4383 9209 4362 9183 4384 9177
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:50 AM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Apr 5, 3:50 AM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 350 AM CDT THU APR 5 2001 PRIMARY CONCERNS...RAIN CHANCES THROUGH THE PERIOD...AND STRONG GRADIENT WIND POTENTIAL FRIDAY NIGHT INTO SATURDAY. SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE GREAT LAKES...WHILE FRONTAL BOUNDARY EXTENDED ACROSS LOWER MISSISSIPPI VALLEY AND SOUTHERN PLAINS TO LOW PRESSURE OVER COLORADO. TROUGH EXTENDS FROM KS NORTHWARD INTO THE MISSOURI VALLEY. PROFILER DATA INDICATED 40KT LOW LEVEL JET INTERCEPTING THE FRONT NEAR KS/OK BORDER...INITIATING AN MCS. KMPX...KARX AND KDMX RADARS INDICATED SCATTERED SHOWERS ADVANCING INTO THE UPPER MIDWEST ASSOCIATED WITH WARM AIR ADVECTION. 00Z MODEL INITIALIZATION LOOKED GOOD WITH RESPECT TO UPPER LEVEL AND SURFACE FEATURES. ALL MODELS IN AGREEMENT THAT STRONG CYCLOGENESIS TAKES PLACE OVER THE PLAINS ON FRIDAY AS VIGOROUS UPPER LEVEL WAVE KICKS EASTWARD. OF NOTE...THE AVN HAS COME MORE IN LINE WITH ETA ON PLACEMENT OF HEAVIEST QPF AND NORTHWARD ADVANCE OF FRONT. CONSENSUS OF MODELS IS TO KEEP THE MAIN FRONTAL BOUNDARY SOUTH OF OUR FORECAST AREA...UNTIL DEEP CYCLONE BEGINS MOVING OUT INTO THE PLAINS FRIDAY AND FRIDAY NIGHT. AS A RESULT...IMPACT ON THE FORECAST WILL BE HEAVIEST QPF REMAINS SOUTH OF OUR AREA TODAY AND TONIGHT. PLAN TO ISSUE ANOTHER HEAVY RAINFALL POTENTIAL OUTLOOK THIS MORNING TO ADDRESS POSSIBILITY OF FLOODING DUE TO RECENT SNOW MELT COINCIDING WITH CONVECTIVE RAINFALL EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT. SHOWERS CURRENTLY ON RADAR EXPECTED TO FILL IN AS FORCING ASSOCIATED WITH WARM AIR ADVECTION CONTINUES TODAY. THIS FORCING EXITS TONIGHT...TAKING THE RAIN WITH IT...WHILE A WEAK SURFACE HIGH BUILDS IN. ON FRIDAY...MOISTURE TRANSPORT VECTORS INDICATED ATMOSPHERE WILL RELOAD OVER THE PLAINS...BRINGING SURFACE DEWPOINTS IN THE 60S RAPIDLY NORTHWARD. WITH CYCLONE DEEPENING AND OCCLUDING AS IT MOVES OUT INTO THE PLAINS...CONVECTION EXPECTED TO SPREAD ACROSS OUR FORECAST AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. SPC DAY 2 OUTLOOK APPEARS REASONABLE WITH OUR AREA IN SLIGHT RISK. DEEP SURFACE CYCLONE AND ITS ASSOCIATED STRONG UPPER LEVEL ENERGY SUGGEST STRONG GRADIENT WINDS FRIDAY NIGHT...AND ESPECIALLY ON SATURDAY. IN FACT...THERE SHOULD BE A STRONG FLUX OF DOWNWARD MOMENTUM ASSOCIATED WITH TROPOSPHERIC FOLD PASSING CLOSE TO THE FORECAST AREA ON SATURDAY...WHICH WILL CAUSE VERY STEEP LAPSE RATES. BOTH AVN AND ETA SURFACE WINDS OF 30 TO 40 MPH LOOK GOOD AND WOULD ANTICIPATE GOOD POSSIBILITY FOR WIND ADVISORIES ON SATURDAY. THEREFORE...ADDED WINDY/VERY WINDY TO ZONES FRIDAY NIGHT/SATURDAY. WITH RESPECT TO TEMPERATURES...MAV GUIDANCE SUPPORTED 2M AVN AND ETA VALUES. HIGHS TODAY SHOULD GENERALLY BE IN THE 50S DUE TO CLOUDS AND SHOWERS. ON FRIDAY...SOUTHERN SECTIONS OF THE FORECAST AREA SHOULD RISE ABOVE 60F DUE TO CLOSE PROXIMITY OF WARM FRONT ADVANCING NORTHWARD. .LSE...NONE. THOMPSON
In the hours before
Special weather statement, Apr 5, 6:18 AM CDT, 5 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 618 AM CDT THU APR 5 2001 HAZARD - THUNDERSTORMS WITH SMALL HAIL TIMING - BETWEEN 2 AND 8 PM LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN DISCUSSION - A TROUGH OF LOW PRESSURE WILL MOVE ACROSS MINNESOTA AND IOWA INTO WISCONSIN AND ILLINOI-S THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE TROUGH. SPOTTERS - SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.